Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 8, 2020, 6:47 PM CDT for 4 counties in Illinois; Saint Charles County, Saint Louis County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2020, 6:47 PM CDT (23:47 UTC)
- Expired
- Apr 8, 2020, 7:14 PM CDT
- In force
- 27 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 53 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
856
WUUS53 KLSX 082347
SVRLSX
ILC013-083-117-119-MOC183-189-090030-
/O.NEW.KLSX.SV.W.0033.200408T2347Z-200409T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
647 PM CDT Wed Apr 8 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in southwestern Illinois...
Northwestern Madison County in southwestern Illinois...
Southern Macoupin County in southwestern Illinois...
Southern Jersey County in southwestern Illinois...
Northeastern St. Charles County in east central Missouri...
Northeastern St. Louis County in east central Missouri...
* Until 730 PM CDT.
* At 646 PM CDT, severe thunderstorms were located along a line
extending from near Grafton to near Orchard Farms to near St.
Peters, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Charles, Florissant, Granite City, Alton, Hazelwood, Godfrey,
Wood River, Bethalto, Black Jack, Gillespie, Spanish Lake, East
Alton, Brighton, South Roxana, Bunker Hill, Benld, Roxana,
Hartford, Grafton and Elsah.
This also includes Confluence State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3913 8977 3889 8990 3878 9012 3884 9070
3892 9056 3908 9045
TIME...MOT...LOC 2346Z 270DEG 33KT 3903 9040 3893 9047 3885 9060
HAIL...1.00IN
WIND...60MPH
$$
Carney1 follow-up statement
772
WWUS53 KLSX 090014
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
714 PM CDT Wed Apr 8 2020
ILC013-083-117-119-MOC183-189-090024-
/O.CAN.KLSX.SV.W.0033.000000T0000Z-200409T0030Z/
Calhoun IL-Madison IL-Macoupin IL-Jersey IL-St. Charles MO-
St. Louis MO-
714 PM CDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN...
NORTHWESTERN MADISON...SOUTHERN MACOUPIN AND SOUTHERN JERSEY COUNTIES
IN SOUTHWESTERN ILLINOIS...NORTHEASTERN ST. CHARLES AND NORTHEASTERN
ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and east central Missouri.
LAT...LON 3913 8977 3889 8990 3878 9012 3884 9070
3892 9056 3908 9045
TIME...MOT...LOC 0012Z 270DEG 33KT 3903 9008 3893 9015 3885 9028
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:28 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 8, 3:28 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 328 PM CDT Wed Apr 8 2020 .SHORT TERM... (Through Late Thursday Night) Issued at 324 PM CDT Wed Apr 8 2020 Surface low currently over northeast Missouri will track to the east southeast through the afternoon and into tonight, dragging a strong cold front south across the forecast area. Storms beginning to develop especially near frontal boundary across northern Missouri. With MU CAPES around 3000 J/kg, steep ML lapse rates and effective bulk shear around 45 kts, initially expect a large hail event as discrete convection fires up. Then as front slides south, will see activity congeal into a line of convection with the severe threat transitioning to more of a severe wind event for eastern and southern portions of forecast area. As for any tornado threat, it will be isolated as low level shear and storm relative helicity are marginal at best. Storms are expected to develop any minute now over northeast MO and west central IL, then move into the St. Louis metro area between 4 pm and 8 pm, and then into southern portions of forecast area between 7 pm and 10 pm. South to southwest winds will pickup ahead of front and veer to the northwest to north behind it. Will see gusts up to 30 to 35 mph at times, before diminishing late tonight. Once system exits region, much colder and drier air will make it's way in with lows tonight in the upper 30s to mid 40s. On Thursday, despite full sunshine, cold northwest winds will pickup with gusts near 35 mph at times, so temperatures will struggle to rise with highs only in the low 50s to low 60s, almost 10 degrees below normal for this time of year. Thursday night will be the coldest night with lows in the upper 20s to mid 30s. Will need to issue a freeze/frost headline for portions of the forecast area, but will let later forecast shifts handle this. Byrd .LONG TERM... (Friday through Next Wednesday) Issued at 324 PM CDT Wed Apr 8 2020 Surface ridge will be overhead on Friday with slightly warmer conditions under sunny skies. Highs will be in the 50s. By Friday night, surface ridge will begin to slide off to the east as next system approaches the region. In the meantime, upper level closed low over the southwestern U.S. will begin to lift out towards forecast area. Will see increasing chances of rain towards daybreak on Saturday, with best chances late Saturday night through Sunday. Unseasonably cold air will return to the region Sunday night after the system exits the region and winds pickup from the northwest. Beyond that, extended models have differing solutions on additional rain chances for the remainder of the forecast period. It does look like we will have a prolonged period of well below normal temperatures through at least next Wednesday. Byrd && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 138 PM CDT Wed Apr 8 2020 Main issue with the TAFs will be the storms that are expected to develop ahead of a strong cold front between 20z and 01z Thursday. Will see MVFR conditions with onset of activity. Otherwise, VFR flight conditions expected for remainder of forecast period. Winds will pickup just ahead of front and veer to the northwest then north with gusts up to 30 kts at times, before diminishing after 06z Thursday. Clouds will clear out tonight. Then on Thursday winds will pickup from the northwest once again with gusts near 25 kts at times. Byrd && .CLIMATE... Issued at 837 PM CDT Tue Apr 7 2020 Record max temps for Wednesday, April 8th, 2020: Saint Louis (KSTL)...89/1890 Columbia (KCOU)......86/2001 Quincy (KUIN)........84/2001 && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 44 57 34 55 / 100 0 0 0 Quincy 38 53 29 52 / 5 5 0 0 Columbia 41 56 31 54 / 20 0 0 0 Jefferson City 43 58 31 56 / 40 0 0 0 Salem 43 56 33 53 / 100 5 0 0 Farmington 43 60 32 56 / 100 0 0 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 8, 3:41 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 341 PM CDT Wed Apr 8 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 341 PM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected through this evening with severe storms likely, particularly across eastern Missouri and west central/southwest Illinois. Some storms will be capable of producing very large hail, damaging winds and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Saturday night through Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Byrd
In the hours before
Local storm report, Apr 8, 6:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 6 W WINFIELD 39.01N 90.84W
04/08/2020 E1.00 INCH LINCOLN MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
MRMLocal storm report, Apr 8, 6:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 3 N MOSCOW MILLS 38.99N 90.91W
04/08/2020 E0.75 INCH LINCOLN MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
MRMLocal storm report, Apr 8, 6:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 SW WINFIELD 38.97N 90.77W
04/08/2020 E1.75 INCH LINCOLN MO TRAINED SPOTTER
&&Local storm report, Apr 8, 6:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL FARMINGTON 37.78N 90.43W
04/08/2020 E1.00 INCH ST. FRANCOIS MO PUBLIC
&&Local storm report, Apr 8, 6:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL BOURBON 38.16N 91.25W
04/08/2020 M0.25 INCH CRAWFORD MO TRAINED SPOTTER
&&
BRITTLocal storm report, Apr 8, 6:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 W UNION 38.46N 91.03W
04/08/2020 E0.50 INCH FRANKLIN MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 22 min |
| Apr 8, 4:52 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 24 min |
| Apr 8, 5:24 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 36 min |
| Apr 8, 6:17 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 43 min |
| Apr 8, 3:36 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 39 min |
| Apr 8, 5:45 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.